Alert archive / Texas / Red Flag Warnings in 2008
Red Flag Warning 3, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this red flag warning at Jan 28, 2008, 3:22 PM CST for 23 counties in Texas. It took effect at Jan 29, 2008, 12:00 PM CST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 28, 2008, 3:22 PM CST (21:22 UTC)
- In effect from
- Jan 29, 2008, 12:00 PM CST
- Expired
- Jan 29, 2008, 8:00 PM CST
- In force
- 8 hr
- Issued by
- NWS Houston/Galveston, TX
All 23 counties
Austin County, TX, Brazoria County, TX, Brazos County, TX, Burleson County, TX, Chambers County, TX, Colorado County, TX, Fort Bend County, TX, Galveston County, TX, Grimes County, TX, Harris County, TX, Houston County, TX, Jackson County, TX, Liberty County, TX, Madison County, TX, Matagorda County, TX, Montgomery County, TX, Polk County, TX, San Jacinto County, TX, Trinity County, TX, Walker County, TX, Waller County, TX, Washington County, TX, Wharton County, TX
The radar
The Houston radar (KHGX), 91 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 9.4 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1529 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS84 KHGX 282122 RFWHGX RED FLAG WARNING NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 322 PM CST MON JAN 28 2008 ...RED FLAG WARNING FOR THE NORTHWEST HALF OF SOUTHEAST TEXAS TUESDAY AFTERNOON... .WEST TO NORTHWEST WINDS OF 15 TO 25 MPH AND SHARPLY LOWER HUMIDITIES ARE EXPECTED TUESDAY AFTERNOON IN THE WAKE OF A FRONT. TXZ163-164-176-177-195>199-210>212-291300- /O.NEW.KHGX.FW.W.0003.080129T1800Z-080130T0100Z/ AUSTIN-BRAZOS-BURLESON-COLORADO-GRIMES-HOUSTON-MADISON-MONTGOMERY- TRINITY-WALKER-WALLER-WASHINGTON- 322 PM CST MON JAN 28 2008 ...RED FLAG WARNING IN EFFECT FROM 12 PM TO 7 PM CST TUESDAY... THE NATIONAL WEATHER SERVICE IN HOUSTON/GALVESTON HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 12 PM TO 7 PM CST TUESDAY. A COLD FRONT WILL CROSS THE AREA IN THE MIDDAY TO EARLY AFTERNOON HOURS TUESDAY. WINDS WILL BECOME WEST TO NORTHWEST AND INCREASE TO 15 TO 25 MPH IN THE WAKE OF THE FRONT. HUMIDITY LEVELS WILL DROP SHARPLY AFTER THE FRONT PASSES...WITH VALUES DROPPING TO 15 TO 25 PERCENT BY LATE AFTERNOON. WINDS WILL DIMINISH AROUND SUNSET WITH HUMIDITY LEVELS SLOWLY RECOVERING TUESDAY EVENING. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$
2 follow-up statements
000 WWUS84 KHGX 291034 RFWHGX RED FLAG WARNING NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 434 AM CST TUE JAN 29 2008 ...RED FLAG WARNING FOR THE NORTHWEST HALF OF SOUTHEAST TEXAS THIS AFTERNOON... .WEST TO NORTHWEST WINDS OF 15 TO 25 MPH AND SHARPLY LOWER HUMIDITIES ARE EXPECTED IN THE WAKE OF A FRONT. TXZ163-164-176-177-195>199-210>212-300100- /O.CON.KHGX.FW.W.0003.080129T1800Z-080130T0100Z/ AUSTIN-BRAZOS-BURLESON-COLORADO-GRIMES-HOUSTON-MADISON-MONTGOMERY- TRINITY-WALKER-WALLER-WASHINGTON- 434 AM CST TUE JAN 29 2008 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 7 PM CST THIS EVENING... A COLD FRONT WILL CROSS THE AREA IN THE MIDDAY TO EARLY AFTERNOON HOURS TODAY. WINDS WILL BECOME WEST TO NORTHWEST AND INCREASE TO 15 TO 25 MPH IN THE WAKE OF THE FRONT. HUMIDITY LEVELS WILL DROP SHARPLY AFTER THE FRONT PASSES...WITH VALUES DROPPING INTO THE TEENS BY LATE AFTERNOON. WINDS WILL DIMINISH AROUND SUNSET WITH HUMIDITY LEVELS SLOWLY RECOVERING THIS EVENING. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$
000 WWUS84 KHGX 292119 RFWHGX RED FLAG WARNING NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 319 PM CST TUE JAN 29 2008 ...RED FLAG WARNING FOR ALL OF SOUTHEAST TEXAS UNTIL 8 PM THIS EVENING... .WEST TO NORTHWEST WINDS OF 15 TO 25 MPH AND SHARPLY LOWER HUMIDITIES ARE EXPECTED IN THE WAKE OF A FRONT WHICH WILL PUSH OFF THE COAST LATE THIS AFTERNOON. TXZ178-179-200-213-214-226-227-235>238-300200- /O.EXB.KHGX.FW.W.0003.000000T0000Z-080130T0200Z/ BRAZORIA-CHAMBERS-FORT BEND-GALVESTON-HARRIS-JACKSON-LIBERTY- MATAGORDA-POLK-SAN JACINTO-WHARTON- 319 PM CST TUE JAN 29 2008 ...RED FLAG WARNING IN EFFECT UNTIL 8 PM CST THIS EVENING... THE NATIONAL WEATHER SERVICE IN HOUSTON/GALVESTON HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT UNTIL 8 PM CST THIS EVENING. A DRYLINE AND COLD FRONT ARE QUICKLY PUSHING THROUGH THE AREA. NORTHWEST WINDS WILL INCREASE TO 15 TO 25 MPH IN THE WAKE OF THE FRONT WITH GUSTS TO AROUND 30 MPH AT TIMES. A SHARP DROP IN HUMIDITY WILL OCCUR AFTER THE FRONTAL PASSAGE...WITH LEVELS QUICKLY DROPPING TO 20 AND 30 PERCENT BY SUNSET. HUMIDITY LEVELS WILL SLOWLY RECOVER DURING THE EVENING HOURS. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$ TXZ163-164-176-177-195>199-210>212-300200- /O.EXT.KHGX.FW.W.0003.000000T0000Z-080130T0200Z/ AUSTIN-BRAZOS-BURLESON-COLORADO-GRIMES-HOUSTON-MADISON-MONTGOMERY- TRINITY-WALKER-WALLER-WASHINGTON- 319 PM CST TUE JAN 29 2008 ...RED FLAG WARNING NOW IN EFFECT UNTIL 8 PM CST THIS EVENING... THE RED FLAG WARNING IS NOW IN EFFECT UNTIL 8 PM CST THIS EVENING. WEST TO NORTHWEST WINDS OF 15 TO 25 MPH WITH OCCASIONAL GUSTS TO 30 MPH WILL CONTINUE THROUGH EARLY THIS EVENING IN THE WAKE OF A COLD FRONT. HUMIDITY LEVELS WILL REMAIN IN THE 15 TO 25 PERCENT RANGE THROUGH EARLY THIS EVENING BEFORE SLOWLY RECOVERING. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this red flag warning went out at Jan 28, 3:10 PM CST, 12 minutes earlier.
Area forecast discussion, Jan 28, 3:10 PM CST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
310 PM CST MON JAN 28 2008
.DISCUSSION...
LOW LEVEL JET RESULTING IN INCREASE IN MOISTURE ACROSS THE AREA
TODAY WITH PWS AT 1.0-1.1 INCHES AND SFC DEWPOINTS IN THE
LOWER/MID 60S OVER THE SW HALF OF THE AREA. SOUNDINGS INDICATE A
STRONG CAPPING INVERSION AROUND 800 MB. LOW CLOUDS HAVE FILLED IN
AS MOISTURE BECOMES TRAPPED UNDERNEATH THE CAP. STILL SEE THE
POSSIBILITY OF SHOWERS DEVELOPING ESPECIALLY AFTER MIDNIGHT AS PWS
INCREASE TO 1.4-1.5 INCHES. MOST LOCATIONS WILL SEE MIN TEMPS
SHORTLY AFTER SUNSET WITH READINGS HOLDING STEADY IN THE MID 60S
OVERNIGHT. WILL NEED TO MONITOR COASTAL AREAS FOR SEA FOG.
HOWEVER...RIGHT NOW IT APPEARS THAT THE STRONG SFC WINDS WILL
PRECLUDE DEVELOPMENT.
PACIFIC FRONT WILL PUSH ACROSS SE TX DURING THE MIDDAY/AFTN HOURS
ON TUESDAY. CAP ERODES ENOUGH TO SUPPORT SOME SCATTERED TSRA WITH
FROPA. FRONT WILL CROSS NORTHWEST ZONES BY 18Z...AND SHOULD CLEAR
THE COAST/ERN ZONES BY 22Z. WILL SEE RAPID CLEARING/DRYING FROM
WEST TO EAST TUE AFTN IN THE WAKE OF THE FRONT. WILL SEE SOME
FIRE WEATHER CONCERNS IN THE NW HALF TUE AFTN (SEE BELOW).
DRIER/COOLER WEATHER EXPECTED TUE NIGHT/WEDNESDAY AS A WEAK SFC
HIGH BUILDS INTO THE AREA. ONSHORE FLOW WILL RETURN WED AFTN AS
THE NEXT STORM SYSTEM ORGANIZES OVER THE SRN ROCKIES. 12Z MODEL
RUNS HAVE TRENDED DEEPER/FURTHER SOUTH WITH UPPER TROUGH AS IT
CROSSES THE STATE THURSDAY. WILL SEE A RAPID RETURN OF MOISTURE
WED NIGHT WITH A 40-50 KT LOW LEVEL JET TRANSPORTING PWS OF
1.3-1.5 INCHES BACK NORTH INTO THE AREA. UPPER DIFFLUENCE INCREASES
BY 12Z THU AS SE TX GOES INTO RIGHT REAR QUAD OF 120 KT UPPER JET.
THE SHEAR PROFILES ARE VERY IMPRESSIVE THU MORNING (HELICITIES
AROUND 500 M2/S2). MODELS FORECAST FAIRLY HIGH LAPSE RATES AS
WELL...ALTHOUGH COOL SFC TEMPS WILL LIMIT INSTABILITY. WILL
CONTINUE WITH HIGH POPS THIS PERIOD...AND WILL MENTION POSSIBILITY
OF STRONG STORMS IN THE HWO. FRONT QUICKLY SWEEPS ACROSS THE AREA
MIDDAY THURSDAY WITH RAIN ENDING BY MID AFTN. DRIER/COOLER WEATHER
EXPECTED THU NIGHT THROUGH FRI NIGHT IN THE WAKE OF THE FRONT.
ONSHORE FLOW RETURNS SATURDAY AND WILL LAST THROUGH EARLY NEXT
WEEK AS ANOTHER TROUGH ORGANIZES OVER THE ROCKIES. WITH INCREASING
MOISTURE/WARM ADVECTION EXPECT CLOUDS TO FILL IN THIS PERIOD AND
HAVE KEPT 20/30 POPS IN THE FORECAST.
35
&&
.AVIATION...
CEILINGS A BIT TRICKY THIS AFTN AS THE UPPER TROF (APPROACHING FROM
THE WEST) HELPS PUSH A MASS OF CLOUDS INTO THE AREA. WILL LIKELY GO
WITH GOING TRENDS WITH THE NEXT SET OF TAFS AS CEILINGS SLOWLY FALL
INTO FROM MVFR (THIS AFTN) TO LIFR (THIS EVENING) TO IFR (OVERNIGHT
AND TUES MORN). NOT EXPECTING MUCH BY WAY OF FOG AS WINDS WILL CON-
TINUE TO PICK UP (FROM THE SFC TO JUST ABOVE THE SFC). WILL HAVE TO
CONSIDER THE MENTION OF TS IN THE TAFS FOR LATE TUES MORN (AHEAD OF
AND WITH THE FRONT ITSELF). CURRENT GUESSTIMATES OF FROPA (@CLL 17-
19Z...@IAH 19-20Z...@GLS 20-22Z) ARE SUBJECT TO CHANGE. 41
&&
.MARINE...
SEAS/ONSHORE WINDS STARTING TO PICK UP THIS AFTN. AS FOR THE FCST...
NOT THAT MANY CHANGES IN THE OFFING AS THE MAIN FEATURES (PREVIOUSLY
MENTIONED) REMAIN IN PLACE (WITH JUST A FEW TWEAKS TO TIMING). FRONT
ON TUE COMING IN JUST A BIT FASTER WITH THESE LATEST RUNS...WHICH IS
NOW INTO THE COASTAL WATERS BY MID/LATE TUE AFTN. STILL GOING WITH A
BRISK OFFSHORE FLOW IN ITS WAKE WITH WINDS/SEAS STAYING SOMEWHAT EL-
EVATED THRU THURS (EVEN WITH THE DIRECTIONAL SHIFT) AS THE NEXT COLD
FRONT APPROACHES/PUSHES OFFSHORE LATE THURS AFTN. WE COULD SEE SCEC/
BORDERLINE SCA CONDITIONS OVERNIGHT TONIGHT...THEN A BRIEF BREAK AND
THEN SCA CRITERIA LATE TUES. ANOTHER ROUND OF STRONG NLY WINDS PROG-
GED IN THE WAKE OF THE THURS FRONT AS WELL. MODERATING ONSHORE WINDS
TO RESUME BY THE WEEKEND. 41
&&
.FIRE WEATHER...
HAVE POSTED A RED FLAG WARNING FOR THE NW HALF OF SE TX FOR
TUESDAY AFTN. MODELS ARE FORECASTING SFC WINDS OF 15 TO 25 MPH
OVER THE NW ZONES ALONG WITH RAPID DROP IN SFC DEWPOINTS FOLLOWING
THE MIDDAY FRONTAL PASSAGE. THE WEST/NORTHWEST SFC WINDS WILL
CREATE A DOWNSLOPE EFFECT WHICH SHOULD ALLOW TEMPS TO REACH THE
MID 70S. MODELS...ESPECIALLY THE GFS...HAVE A TENDENCY TO GO TOO
LIGHT WITH THE WINDS AND TOO HIGH WITH DEWPOINTS WITH THESE TYPES
OF SYSTEMS. HAVE UNDERCUT THE MODELS FOR TD VALUES TUE AFTN...WITH
THE NAM SUGGESTING THE POSSIBILITY OF EVEN LOWER VALUES. THE TIME
FRAME FOR THE EVENT WILL BE ROUGHLY 1PM TO 7PM TUESDAY. 35
&&
.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 63 73 35 60 50 / 30 30 0 0 40
HOUSTON (IAH) 63 75 41 60 50 / 30 40 0 0 40
GALVESTON (GLS) 61 71 48 57 55 / 20 40 0 10 40
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...RED FLAG WARNING FROM 12 PM TO 7 PM CST TUESDAY FOR THE
FOLLOWING ZONES: AUSTIN...BRAZOS...BURLESON...COLORADO...
GRIMES...HOUSTON...MADISON...MONTGOMERY...TRINITY...
WALKER...WALLER...WASHINGTON.
GM...NONE.
&&
DISCUSSION...35
AVIATION/MARINE...41Hazardous weather outlook, Jan 28, 3:50 AM CST, 11 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 350 AM CST MON JAN 28 2008 TXZ163-164-176>179-195>200-210>214-226-227-235>238-291300- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND- GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA- MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON- WHARTON- 350 AM CST MON JAN 28 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT EARLY THIS MORNING...AREAS OF FOG MAY BECOME DENSE AT TIMES WITH VISIBILITIES 1/4 MILE OR LESS ESPECIALLY IN RURAL AREAS. THE FOG SHOULD BURN OFF BY MID MORNING. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO AND THREE...TUESDAY AND WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAY FOUR...THURSDAY A STORM SYSTEM AND ASSOCIATED COLD FRONT WILL CROSS THE AREA ON THURSDAY. MOISTURE AND INSTABILITY WILL BE SUFFICIENT TO SUPPORT THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS IN ADVANCE OF THE FRONT. A FEW THUNDERSTORMS MAY BECOME STRONG OR SEVERE LATE WEDNESDAY NIGHT THROUGH THE VERY EARLY AFTERNOON HOURS ON THURSDAY AS THE SYSTEM MOVES ON THROUGH. .DAYS FIVE AND SIX...FRIDAY AND SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
Nearby
Red Flag Warnings in Texas, 2008Every red flag warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.